Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 96, NWS Springfield, MO

March 24, 2017Dent County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 24, 2017, 10:09 PM CDT for Dent County, Texas County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2017, 10:09 PM CDT (03:09 UTC)
Expired
Mar 24, 2017, 10:38 PM CDT
In force
29 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dent County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 156 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

245 
WUUS53 KSGF 250309
SVRSGF
MOC065-215-250400-
/O.NEW.KSGF.SV.W.0096.170325T0309Z-170325T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1009 PM CDT FRI MAR 24 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Dent County in south central Missouri...
  Northeastern Texas County in south central Missouri...

* Until 1100 PM CDT

* At 1009 PM CDT, a severe thunderstorm was located near
  Raymondville, or 11 miles east of Houston, moving northeast at 70
  mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Montauk State Park...             Salem...
  Licking...                        Raymondville...
  Lenox...                          Montauk...
  Jadwin...                         Darien...
  Eunice...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3742 9155 3742 9164 3733 9165 3722 9173
      3732 9193 3771 9176 3759 9139
TIME...MOT...LOC 0309Z 210DEG 61KT 3739 9176 

HAIL...0.75IN
WIND...60MPH
 
$$

Burchfield
2 follow-up statements
919 
WWUS53 KSGF 250324
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1024 PM CDT FRI MAR 24 2017

MOC215-250334-
/O.CAN.KSGF.SV.W.0096.000000T0000Z-170325T0400Z/
Texas MO-
1024 PM CDT FRI MAR 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TEXAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 3742 9155 3743 9175 3771 9176 3759 9139
TIME...MOT...LOC 0324Z 210DEG 61KT 3762 9160 

$$

MOC065-250400-
/O.CON.KSGF.SV.W.0096.000000T0000Z-170325T0400Z/
Dent MO-
1024 PM CDT FRI MAR 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHWESTERN DENT COUNTY...

At 1024 PM CDT, a severe thunderstorm was located near Salem, moving
northeast at 70 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Montauk State Park...             Salem...
Darien...                         Montauk...
Jadwin...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3742 9155 3743 9175 3771 9176 3759 9139
TIME...MOT...LOC 0324Z 210DEG 61KT 3762 9160 

HAIL...0.75IN
WIND...60MPH
 
$$

Burchfield
611 
WWUS53 KSGF 250338
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1038 PM CDT FRI MAR 24 2017

MOC065-250348-
/O.CAN.KSGF.SV.W.0096.000000T0000Z-170325T0400Z/
Dent MO-
1038 PM CDT FRI MAR 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DENT COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3742 9155 3743 9175 3771 9176 3759 9139
TIME...MOT...LOC 0337Z 210DEG 61KT 3783 9145 

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 6:25 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Mar 24, 6:25 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
625 PM CDT Fri Mar 24 2017

.SHORT TERM...(This evening through Saturday)
Issued at 216 PM CDT Fri Mar 24 2017

The main concern will be strong/severe thunderstorm potential and
rainfall.

A band of warm air/moisture advection is occurring over the area
ahead of a strong vertically stacked low over the TX Panhandle.
Showers/isolated thunderstorms have been occurring over the
western cwfa since mid/late morning which has stabilized the
atmosphere. Farther east, temperatures have warmed into 70s over
the eastern cwfa. In the near term this afternoon, basically what
you see is what you get. The north-south band of showers coupled
with storm movement parallel to this band has kept the convection
benign for the most part.

Going into the evening there are two areas of concern.

1. Eastern cwfa east of the current shower activity. We will see a
gradual increase in synoptic scale lift as the upper low moves
east through OK. Convection allowing models (cams) increase/fill
in the convection as it begins to move east late this afternoon
and this evening. Instability/cape is modest, mlcape as high as
500-700 j/kg along the MO/AR south of KUNO/West Plains this
evening. Given favorable shear and low level helicity profiles,
storms may finally develop into a line with some embedded
mesovorts/line segments and/or supercells. This would be primarily
from 02z/9 pm to 06z/1 am before the storms shift east. The main
overall storm risk would be damaging winds as the storms develop
into a line.

2. Eastern cwfa over southeast KS and far western MO. As the low
shifts east, most model guidance develops moderate instability as
colder air aloft moves into the region. High res models show about
1000-1200 j/kg uncapped mlcape into our far western counties this
evening. CAMS have been persistent in developing convection in
low level convergence northeast of the low center late this
afternoon/this evening, and then eventually near the sfc low and
cold front as they move into northeast OK/far se KS/far sw MO late
this evening and overnight. Better instability is expected this
evening before weakening after midnight. Steeper midlevel lapse
rates would favor hail production. Winds will also be a threat
for storms that can stay rooted in the boundary layer. The best
chances for severe storms would be this evening.

Finally for Saturday, the upper low moves across southern MO with
continued chances for showers/scattered thunder. With the cold
core aloft, some brief hail threat may linger.

Rainfall is needed over the area, so hopefully this will be good
news. General forecast amounts range from around a half inch over
southeast KS to just over an inch over parts of the Ozarks.

.LONG TERM...(Saturday Night through Friday)
Issued at 216 PM CDT Fri Mar 24 2017

An active low latitude storm track will keep rain in the forecast
at times, primarily focused Sunday night into Monday and then
again Wednesday into Thursday. There is fairly good agreement on
these systems with no major changes to the forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 607 PM CDT Fri Mar 24 2017

Light to moderate convection ongoing across the region at this
time. Strong low pressure system in western Oklahoma is progged to
move into eastern Missouri by the end of the forecast period.

For this evening...expect mostly MVFR conditions at KSGF/KBBG as
the line of showers and occasional thunderstorms move through the
area...with IFR possible in the heavier cells. Dry slot will move
through KJLN early in the period brining the ceilings up after
03z. During the overnight hours...as the dry slot moves
over the remainder of the area...ceilings should lift but will
still maintain occasional MVFR visibilities within the stratiform
precipitation.

As the upper low passes during the morning hours on
Saturday...rain should gradually come to an end but ceilings will
remain in the MVFR category through the remainder of the forecast
period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Gaede
Hazardous weather outlook, Mar 24, 1:56 PM CDT, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
156 PM CDT Fri Mar 24 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
156 PM CDT Fri Mar 24 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

A strong storm system approaching the Ozarks from the west will
bring chances for strong to severe thunderstorms...mainly tonight.
The strongest storms will be capable of producing wind gusts over
60 mph and hail to the size of quarters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Other systems will affect the region Sunday night into Monday and
again Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Special weather statement, Mar 24, 5:18 PM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
518 PM CDT FRI MAR 24 2017

MOZ102>104-242300-
Barry MO-Taney MO-Stone MO-
518 PM CDT FRI MAR 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TANEY...STONE AND
SOUTHEASTERN BARRY COUNTIES UNTIL 600 PM CDT...

At 517 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beaver to near Grandview to near Rule.
Movement was northeast at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Branson...                        Lake Taneycomo...
Table Rock Lake...                Table Rock State Park...
Roaring River State Park...       Hollister...
Silver Dollar City...             Kimberling City...
Forsyth...                        Merriam Woods...
Crane...                          Shell Knob...
Reeds Spring...                   Rockaway Beach...
Bull Creek...                     Indian Point...
Branson West...                   Galena...
Mccord Bend...                    Golden...

LAT...LON 3650 9384 3691 9360 3681 9330 3669 9305
      3649 9326
TIME...MOT...LOC 2217Z 205DEG 47KT 3652 9375 3641 9359 3628 9353

Lindenberg
Special weather statement, Mar 24, 8:18 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
818 PM CDT FRI MAR 24 2017

MOZ091-092-250200-
Wright MO-Webster MO-
818 PM CDT FRI MAR 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER AND WESTERN WRIGHT
COUNTIES UNTIL 900 PM CDT...

At 818 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marshfield to Fordland. Movement was east
at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Marshfield...                     Seymour...
Mansfield...                      Fordland...
Hartville...                      Niangua...
Duncan...                         Diggins...
Rader...                          Grovespring...
Odin...                           Northview...

This includes Interstate 44 between mile markers 94 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

&&

LAT...LON 3708 9290 3737 9306 3748 9284 3747 9240
      3711 9250 3707 9286 3707 9290
TIME...MOT...LOC 0118Z 248DEG 28KT 3730 9297 3714 9293

Runnels
Local storm report, Mar 24, 9:17 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
917 PM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     NON-TSTM WND DMG 3 N MOUNT VERNON        37.15N 93.82W
03/24/2017                   LAWRENCE           MO   AMATEUR RADIO

            MEASURED 56MPH WIND GUST WITH A 30 FOOT
            METAL ROOF BLOWN OFF 60 FOOT LONG BARN/SHED.
            THIS WAS NON THUNDERSTORM WIND DAMAGE.

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 8:18 PM CDTSpecial Weather StatementSGFWebster, Wright42 min
Mar 24, 8:26 PM CDTSevere Thunderstorm WarningSGFWebster, Wright49 min
Mar 24, 10:49 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas41 min
Mar 25, 3:32 AM CDTSpecial Weather StatementSGFMcDonald28 min
Mar 25, 3:56 AM CDTSpecial Weather StatementSGFNewton49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.